Nadia Surujbally, PharmD (c) University of Florida College of Pharmacy
Significant, unintentional weight loss in the elderly can be dangerous, increasing the risk for life threatening falls, fractures, and infections. There are many culprits that cause rapid weight loss. Cancer, depression, and gastrointestinal disease are common underlying illnesses that cause malnutrition. Diagnosis and treatment of these underlying disorders could help resolve this problem. Medications that cause nausea, vomiting, diarrhea, anorexia, or difficulty when chewing or swallowing are also responsible for unintentional weight loss. Metformin, certain SSRI ’s and opioids are some examples. Patients with rapid weight loss should have their medications reviewed to determine if potential meds need to be discontinued or switched before taking another medication to treat weight loss.
Prescribers often turn to appetite-stimulating drugs to help older patients gain weight. These drugs aren ’t studied thoroughly in the elderly; often times they aren ’t effective and don’t improve survival. Megace is used in geriatrics to stimulate appetite but may not be beneficial since it only increases body fat and not lean body mass. It also increases the risk of clots in deep veins ( venothrombosis ) and should not be used in those that have a history of blood clots. In patients that are diagnosed with depression, Remeron, an antidepressant, has shown increase in weight through appetite stimulation. Its side effects, sedation and dizziness, makes it an unsafe drug for the elderly unless it is given at bedtime. Cyproheptadine specifically has not been studied in geriatrics and has side effects like dizziness, sedation, and dry mouth. Marinol also has side effects, like dizziness, somnolence, and confusion. Careful consideration needs to be made before starting treatment. Treatment should be discontinued if body weight does not improve after 3-6 months.